Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 167, NWS Des Moines, IA

June 25, 2005Humboldt County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2005, 10:26 PM CDT for Humboldt County, Webster County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2005, 10:26 PM CDT (03:26 UTC)
Expired
Jun 25, 2005, 11:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Humboldt County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3029 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 260326
SVRDMX
IAC091-187-260415-
/O.NEW.KDMX.SV.W.0167.050626T0326Z-050626T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1026 PM CDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA.
  NORTHERN WEBSTER COUNTY IN CENTRAL IOWA.

* UNTIL 1115 PM CDT.

* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF HUMBOLDT...OR 9 MILES NORTHWEST OF FORT DODGE...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF HUMBOLDT BY 1035 PM CDT.
  NEAR BADGER BY 1040 PM CDT.
  NEAR THOR BY 1055 PM CDT.

THE LOCATIONS OF CLARE...FORT DODGE REGIONAL AIRPORT AND VINCENT ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4278 9447 4236 9441 4235 9398 4280 9398

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 260356
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT SAT JUN 25 2005

IAC091-187-260415-
/O.CON.KDMX.SV.W.0167.000000T0000Z-050626T0415Z/
WEBSTER IA-HUMBOLDT IA-
1057 PM CDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HUMBOLDT AND
NORTHERN WEBSTER COUNTIES UNTIL 1115 PM CDT...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF FORT DODGE...AND MOVING EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN WEBSTER AND SOUTHERN HUMBOLDT COUNTIES...INCLUDING THE
LOCATION OF VINCENT.

LAT...LON 4278 9447 4236 9441 4235 9398 4280 9398

$$
000 
WWUS53 KDMX 260413
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT SAT JUN 25 2005

IAC091-187-260423-
/O.EXP.KDMX.SV.W.0167.000000T0000Z-050626T0415Z/
WEBSTER IA-HUMBOLDT IA-
1113 PM CDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUMBOLDT AND NORTHERN
WEBSTER COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 1110 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4278 9447 4236 9441 4235 9398 4280 9398

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:40 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jun 25, 3:40 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT JUN 25 2005

.DISCUSSION...
IT WILL BE INTERESTING TO SEE HOW THINGS PAN OUT TNGT. CLASSIC FLASH
FLOOD SITUATION SETTING UP WITH QSTNRY E/W BNDRY FM ONAWA NR AMES TO
CID. THIS BNDRY XTENDS UP TO H7. BNDRY IS CREEPING NWD AT THE SFC AS
BL FLOW HAS INCRD FM THE S NOW VIA SLATER PROFILER AND 88D VAD WNDS.
PLENTY OF PW...DECENT S/W OVR ERN NEB AND GOOD THETAE RDGG ACRS SRN
IA WITH A PROGGED INCR AT H7 INTO THE N. SO WE HAVE A FAIRLY WARM
AMS THRU A DEEP LAYER FOR EFFICIENT RAINFALL. BEST AREA WL BE ALG
AND N OF THE BNDRY...WHICH SUSTAINED DECENT RAINS LAST NGT. NO BIGGY
PROBLEMS IN THAT AREA NOW...BUT ANOTHER SGFNT ROUND WOULD INFLICT
SOME PAIN. BEST THREAT AREA TO BE A TRIANGLE FROM ALO-FOD-MCW AREA.
THAT/S MY BEST SHOT WITH A 2.25 QPF BULLSEYE IN THE GRIDS. I THINK
AT LEAST SOMEPLACE WILL SEE 4-5INCHES...THUS THE FLASH FLOOD WATCH.
DECENT H8 INFLOW AND MOISTURE TRANSPORT COULD PRODUCE SOME TRAINING
TWDS THE SW FM THAT AREA...BUT THAT IS A MORE IFFY SITUATION. SOME
SHEAR IS AVBL INITIALLY THIS EVENING...BUT RPDLY DCRS...SO PLENTY OF
MULTICELL HEAVY RAINERS. BYD TNGT...MDLS ARE IN GENERAL AGREEMENT
THAT THE BNDRY LIFTS NWD TO HARASS MN AND SD NXT FEW DAYS SO LTL
PCPN CHCS. THINGS BECOME A BIT MORE UNCERTAIN LATE MON INTO TUE WITH
DVLPMT OVR MN SINKING SWD INTO NRN IA. DAY5-7 ESSENTIALLY PCPN FREE
WITH MID 80S TO LOWER 90S.

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NRN HALF
7PM-4AM.

&&

MYERS
Hazardous weather outlook, Jun 25, 1:51 PM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT SAT JUN 25 2005

IAZ004>007-015>017-023>028-033>039-044>050-261900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE LATE AFTERNOON
OR EARLY EVENING HOURS AS A FRONTAL BOUNDARY SETS UP FROM THE
OMAHA AREA NORTHEAST ALONG HIGHWAY 30. SOME OF THE STORMS WILL
AGAIN BE CAPABLE OF PRODUCING HEAVY RAINS WITH RAINFALL RATES IN
EXCESS OF AN INCH PER HOUR. MANY AREAS ARE ALREADY SATURATED FROM
HEAVY RAINS EARLY SATURDAY MORNING...SO ADDITIONAL RAINS WILL HAVE
THE POTENTIAL TO CAUSE FLOODING. IT APPEARS THAT THE HEAVIEST
RAIN WOULD OCCUR ACROSS THE AREA BOUNDED BY FORT DODGE...MASON
CITY AND WATERLOO. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH
DAMAGING WINDS OR LARGE HAIL...THE PRIMARY THREATS WILL BE
EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ057>062-070>075-261900-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON IN
WESTERN IOWA AS A FRONTAL BOUNDARY SETS UP FROM THE OMAHA AREA
NORTHEAST ALONG HIGHWAY 30. SOME OF THE STORMS WILL AGAIN BE
CAPABLE OF PRODUCING HEAVY RAINS WITH RAINFALL RATES IN EXCESS OF
AN INCH PER HOUR...AS THEY TRACK EAST ACROSS CENTRAL IOWA DURING
THE EVENING. THE HEAVIEST RAINS ARE LIKELY TO BE NORTH OF HIGHWAY
30...BUT THERE IS ALSO A THREAT ALONG THE I-80 TO HIGHWAY 30
CORRIDOR IF THE STORMS SET UP FARTHER SOUTH. SOME AREAS ARE
ALREADY SATURATED FROM HEAVY RAINS EARLY SATURDAY MORNING...SO
ADDITIONAL RAINS WILL HAVE THE POTENTIAL TO CAUSE FLOODING.
ALTHOUGH A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS OR LARGE
HAIL...THE PRIMARY THREATS WILL BE EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ081>086-092>097-261900-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON
WEST OF I-35...AND COULD MOVE EAST OF I-35 DURING THE EVENING.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...WITH A SMALL
THREAT FOR LARGE HAIL OR DAMAGING WIND TO THE WEST OF I-35. SINCE
LOCATIONS SOUTH OF I-80 DID NOT RECEIVE HEAVY RAINFALL SATURDAY
NIGHT...AND MORE PROLONGED RAIN IS EXPECTED TO BE FARTHER NORTH
AGAIN TONIGHT...THE THREAT OF FLOODING IN SOUTHERN IOWA IS
LIMITED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL...FLOODING REPORTS OR
SEVERE WEATHER THIS EVENING.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:39 PM CDTSevere Thunderstorm WarningDMXWright66 min
Jun 25, 11:00 PM CDTTornado WarningDMXHamilton, Wright45 min
Jun 25, 11:29 PM CDTFlash Flood WarningDMXWebster6 hr
Jun 25, 11:43 PM CDTFlash Flood WarningDMXFranklin, Wright6 hr
Jun 25, 11:47 PM CDTFlash Flood WarningDMXCalhoun6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.